A 62-year-old man presents with pain in the back of his right ankle. He was walking to the shops when he suddenly heard a loud ‘snap’. He states it felt like he had been ‘kicked in the back of the ankle’. On examination there is swelling, tenderness and bruising between the calcaneus and the calf. At the point of maximal tenderness a defect can be felt and Simmond’s test is positive. He has recently completed a course of antibiotics but cannot recall the name of the antibiotic.
1. What is the diagnosis?
This patient has the classical clinical features of a spontaneous rupture of his Achilles tendon.
2. What is Simmond’s test?
Simmond’s test can be used to diagnose a ruptured Achilles tendon. To perform the test the patient lies face down on an examination couch with both feet clear of the end. The calf muscle is then gently squeezed. Plantar flexion of the foot indicates that the tendon is intact. If the foot does not move then this indicates a high probability of Achilles tendon rupture.
3. Which type of antibiotic may have caused the diagnosis in this case?
Fluoroquinolones are a rare, but recognised cause of tendinopathy and spontaneous tendon rupture. Tendon disorders associated with fluoroquinolones have been estimated to occur at a rate of approximately 15 to 20 per 100,000 patients. They most commonly occurs in patients over the age of 60.
It most commonly involves the Achilles tendon, but cases involving quadriceps, peroneus brevis, extensor pollicis longus, the long head of biceps brachii, and rotator cuff tendons have all also been reported. The precise pathophysiology is unknown but it is thought that the fluoroquinolone drug may impede collagen function and/or interrupt blood supply to the tendon.
4. What other risk factors are associated with this condition?
Other risk factors associated with spontaneous tendon rupture include:
- Corticosteroid therapy
- Rheumatoid arthritis
- Long-term dialysis
- Renal transplantation
Header image used on licence from Shutterstock